Is There a Connection between Phentermine and Depression?

Article Details
  • Written By: Lee Johnson
  • Edited By: A. Joseph
  • Last Modified Date: 22 August 2017
  • Copyright Protected:
    2003-2017
    Conjecture Corporation
  • Print this Article

The connection between phentermine and depression is that the drug has been known to induce this mental state in patients who are taking the drug. Depression is a fairly rare side effect of the drug, but it has been documented as a possible outcome, although common side effects such as dry mouth, constipation and vomiting are more likely to occur. Stopping taking phentermine can also cause depression in some patients, and this reaction is particularly likely if the patient has been taking the drug for an extended period of time.

Phentermine is classified as an appetite suppressant, and it is often used alongside better diet and exercise by people who are hoping to lose weight. The drug is chemically similar to amphetamines, but the precise action of the drug isn’t known. Doctors believe that the drug acts on the parts of the brain that are responsible for regulating appetite. The link between phentermine and depression isn’t fully understood, but some professionals have theorized that the drug’s stimulation of the nervous system might cause an imbalance between the different mood-regulating neurotransmitters within the brain.

Many of the common side effects of the drug, although they do no not actively display the link between depression and phentermine, might be responsible for some patients suffering from depression when taking the drug. Common side effects include irritability, trouble sleeping and feelings of nervousness — the combination of which could easily lead a person to depression after some time. The drug also might cause impotence or a decrease in libido. These are among the most common side effects of phentermine, and if a patient experienced several of these simultaneously, depression is a plausible result, particularly if this went on for an extended period of time. Common side effects should be discussed with a doctor only if they are persistent or severe.

The link between phentermine and depression comes from the less common possible side effects of the drug. Uncommon side effects of the drug include dizziness, confusion and stomach pain, but these are experienced by far fewer patients. Feelings of depression are also listed among the more rare side effects, so there is a chance that patients will experience depression specifically when taking the drug. Most patients who are taking phentermine will not experience depression.

Withdrawal symptoms can occur when a patient stops taking phentermine after taking it for an extended period of time. If the patient is using the drug as part of a weight loss regimen, he or she could experience side effects when the drug is stopped. This is because the body becomes partially dependent on the drug’s effects, and the chemical imbalance within the brain might trigger depression. Phentermine and depression are therefore also connected through the potential withdrawal symptoms of the treatment.

Ad

You might also Like

Recommended

Discuss this Article

fBoyle
Post 3

@bear78-- I agree with you. Anger and irritability do occur to a lot of people. They've even coined a term for it -- "phen rage." But depression is rare and occurs only in a small percentage of people.

bear78
Post 2

@donasmrs-- Actually irritability is a common side effect. And I do think that what many people are experiencing is irritability and moodiness and not depression. Depression is different.

Of course, when these types of symptoms occur, one must go back to the doctor and tell him or her about it. A dose change may actually reduce the side effects. If the side effects are severe, then the doctor may recommend a different medication.

I don't recommend quitting the drug cold turkey though as that will cause more problems. It's important to withdraw slowly to avoid any withdrawal symptoms.

donasmrs
Post 1

I became depressed after I started taking phentermine. Not just depressed though, I also became more sensitive, emotional, irritable and angry. I have asked friends who have used this medication as well as others online and quite a few people replied saying that they had the same symptoms. So I have no idea why depression is still being considered a rare side effect of phentermine.

I think the drug company needs to test its medications again and needs to label depression as a common side effect if it is so. I no longer take phentermine because of these side effects and I don't plan on using weight loss medications at all in the future. I've heard that many have side effects like these. In my opinion, it's just not worth it.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email